Skip to main content

Aggregation-based cutting-planes for packing and covering integer programs


In this paper, we study the strength of Chvátal–Gomory (CG) cuts and more generally aggregation cuts for packing and covering integer programs (IPs). Aggregation cuts are obtained as follows: given an IP formulation, we first generate a single implied inequality using aggregation of the original constraints, then obtain the integer hull of the set defined by this single inequality with variable bounds, and finally use the inequalities describing the integer hull as cutting-planes. Our first main result is to show that for packing and covering IPs, the CG and aggregation closures can be 2-approximated by simply generating the respective closures for each of the original formulation constraints, without using any aggregations. On the other hand, we use computational experiments to show that aggregation cuts can be arbitrarily stronger than cuts from individual constraints for general IPs. The proof of the above stated results for the case of covering IPs with bounds require the development of some new structural results, which may be of independent interest. Finally, we examine the strength of cuts based on k different aggregation inequalities simultaneously, the so-called multi-row cuts, and show that every packing or covering IP with a large integrality gap also has a large k -aggregation closure rank. In particular, this rank is always at least of the order of the logarithm of the integrality gap.

This is a preview of subscription content, access via your institution.

Fig. 1
Fig. 2
Fig. 3


  1. This is needed because we do not know whether the aggregation closure is polyhedral.

  2. The constant 8 can be easily verified using the proof techniques in [29].


  1. Bienstock, D., Zuckerberg, M.: Approximate fixed-rank closures of covering problems. Math. Program. 105(1), 9–27 (2006)

    MathSciNet  Article  MATH  Google Scholar 

  2. Bixby, R.E., Fenelon, M., Gu, Z., Rothberg, E., Wunderling, R.: Mixed-integer programming: a progress report. In: Grötschel, M. (ed.) The Sharpest Cut: The Impact of Manfred Padberg and His Work, chap. 18, pp. 309–326. SIAM, Philadelphia (2004)

  3. Carr, R.D., Fleischer, L., Leung, V.J., Phillips, C.A.: Strengthening integrality gaps for capacitated network design and covering problems. In: SODA, pp. 106–115 (2000)

  4. Chvátal, V., Cook, W., Hartmann, M.: On cutting-plane proofs in combinatorial optimization. Linear Algebra Appl. 114/115, 455–499 (1989)

    MathSciNet  Article  MATH  Google Scholar 

  5. Conforti, M., Cornuéjols, G., Zambelli, G.: Integer Programming. Springer, Berlin (2014)

    Book  MATH  Google Scholar 

  6. Conforti, M., Del Pia, A., Di Summa, M., Faenza, Y., Grappe, R.: Reverse Chvátal–Gomory rank. SIAM J. Discrete Math. 29(1), 166–181 (2015)

    MathSciNet  Article  MATH  Google Scholar 

  7. Cornuéjols, G., Dawande, M.: A class of hard small 0–1 programs. INFORMS J. Comput. 11, 205–210 (1999)

    MathSciNet  Article  MATH  Google Scholar 

  8. Dey, S.S., Molinaro, M., Wang, Q.: Analysis of sparse cutting-planes for sparse MILPs with applications to stochastic MILPs. arXiv:1601.00198 (2016)

  9. Dey, S.S., Morán R., D.A.: Some properties of convex hulls of integer points contained in general convex sets. Math. Program. 141(1-2), 507–526 (2013)

  10. Fischetti, M., Lodi, A.: Optimizing over the first Chvátal closure. Math. Program. 110, 3–20 (2007)

    MathSciNet  Article  MATH  Google Scholar 

  11. Fukasawa, R., Goycoolea, M.: On the exact separation of mixed integer knapsack cuts. Math. Program. 128(1–2), 19–41 (2011). doi:10.1007/s10107-009-0284-7

    MathSciNet  Article  MATH  Google Scholar 

  12. Gale, D., Rockwell, R.: The Malinvaud eigenvalue lemma: correction and amplification. Econometrica (pre-1986) 44(6), 1323 (1976)

    Article  MATH  Google Scholar 

  13. Goberna, M.A., López, M.A.: Linear Semi-infinite Optimization. Wiley, London (1998)

    MATH  Google Scholar 

  14. Goemans, M.X.: Worst-case comparison of valid inequalities for the TSP. Math. Program. 69, 335–349 (1995)

    MathSciNet  MATH  Google Scholar 

  15. Hartmann, M.: Cutting planes and the complexity of the integer hull. Tech. rep., Cornell University Operations Research and Industrial Engineering, Cornell University, Ithaca, NY (1998)

  16. Jünger, M., Liebling, T.M., Naddef, D., Nemhauser, G.L., Pulleyblank, W.R., Reinelt, G., Rinaldi, G., Wolsey, L.A. (eds.): 50 Years of Integer Programming 1958–2008—From the Early Years to the State-of-the-Art. Springer, Berlin (2010)

  17. Lodi, A.: Mixed integer programming computation. In: Jünger et al. [16], pp. 619–645

  18. Marchand, H., Martin, A., Weismantel, R., Wolsey, L.A.: Cutting planes in integer and mixed integer programming. Discrete Appl. Math. 123, 397–446 (2002)

    MathSciNet  Article  MATH  Google Scholar 

  19. Molinaro, M.: Understanding the strength of general-purpose cutting planes. Ph.D. thesis, Carnegie Mellon University (2013)

  20. Nemhauser, G.L., Wolsey, L.A.: Integer and Combinatorial Optimization. Wiley-Interscience, New York (1988)

    Book  MATH  Google Scholar 

  21. Pokutta, S., Schulz, A.S.: On the rank of cutting-plane proof systems. In: Eisenbrand, F, Shepherd, F.B. (eds.) Integer Programming and Combinatorial Optimization, pp. 450–463. Springer, Berlin (2010)

  22. Pokutta, S., Stauffer, G.: Lower bounds for the Chvátal–Gomory rank in the 0/1 cube. Oper. Res. Lett. 39(3), 200–203 (2011). doi:10.1016/j.orl.2011.03.001

    MathSciNet  Article  MATH  Google Scholar 

  23. Richard, J.P.P., Dey, S.S.: The group-theoretic approach in mixed integer programming. In: Jünger et al. [16], chap. 19, pp. 727–801

  24. Rockafeller, R.T.: Convex Analysis. Princeton University Press, New Jersey (1970)

    Book  Google Scholar 

  25. Rothvoß, T., Sanità, L.: 0/1 polytopes with quadratic Chvátal rank. In: Integer Programming and Combinatorial Optimization—16th International Conference, IPCO 2013, Valparaíso, Chile, March 18–20, 2013. Proceedings, pp. 349–361 (2013). doi:10.1007/978-3-642-36694-9_30

  26. Schrijver, A.: On cutting planes. Combinatorics 79, 291–296 (1980)

    MathSciNet  MATH  Google Scholar 

  27. Singh, M., Talwar, K.: Improving integrality gaps via Chvátal–Gomory rounding. In: Approximation, Randomization, and Combinatorial Optimization. Algorithms and Techniques, 13th International Workshop, APPROX 2010, and 14th International Workshop, RANDOM 2010, Barcelona, Spain, September 1–3, 2010. Proceedings, pp. 366–379 (2010). doi:10.1007/978-3-642-15369-3_28

  28. Srinivasan, A.: Improved approximation guarantees for packing and covering integer programs. SIAM J. Comput. 29(2), 648–670 (1999)

    MathSciNet  Article  MATH  Google Scholar 

  29. Vazirani, V.V.: Approximation Algorithms. Springer, Berlin (2013)

    Google Scholar 

  30. Weismantel, R.: On the 0/1 knapsack polytope. Math. Program. 77(3), 49–68 (1997)

    MathSciNet  Article  MATH  Google Scholar 

  31. Wolsey, L.A.: Faces for a linear inequality in 0–1 variables. Math. Program. 8, 165–178 (1975)

    MathSciNet  Article  MATH  Google Scholar 

  32. Zemel, E.: Lifting the facets of zero–one polytopes. Math. Program. 15, 268–277 (1978)

    MathSciNet  Article  MATH  Google Scholar 

Download references


Santanu S. Dey would like to acknowledge the support of the NSF Grant CMMI#1149400 and Sebastian Pokutta would like to acknowledge the support of the NSF CAREER Award CMMI-1452463. Marco Molinaro would like to acknowledge the support of the grant CNPq Universal #431480/2016-8.

Author information

Authors and Affiliations


Corresponding author

Correspondence to Merve Bodur.


A Polyhedrality of aggregation closure for dense IPs

We prove the result for the case of covering IPs and a similar proof can be given for the packing case.

Proposition 16

Let \(Q = \{ x \in {\mathbb {R}}^n_+ \mid Ax \ge b \}\) be a covering polyhedron with \(A \in {\mathbb {Z}}_+^{m \times n},~b \in {\mathbb {Z}}_+^{n}\), \(A_{ij} \ge 1\) for all \(i \in [m],~j\in [n]\), and \(b_i \ge 1\) for all \(i \in [m]\). Then, \({\mathcal {A}}_k(Q)\) is a polyhedron.


The intercept of the hyperplane corresponding to the \(i{\text {th}}\) constraint, \(A^ix \ge b_i\), of the \(j{\text {th}}\) coordinate axis is \(\frac{b_i}{A_{ij}}\). It is straightforward to verify that the intercept of any aggregated constraint on the \(j{\text {th}}\) coordinate axis belongs to the set \(\left[ \min _{i \in [m]} \frac{b_i}{A_{ij}},\max _{i \in [m]} \frac{b_i}{A_{ij}}\right] \). Let \(M = \max _{i \in [m],~j \in [n]} \frac{b_i}{A_{ij}}\) and let \(T = [0,M]^n \cap {\mathbb {Z}}_+^n\).

Based on the above observation, the set of integer points contained in \(\{ x \in {\mathbb {R}}^n_+ \mid (\lambda ^\ell )^\top A x \ge (\lambda ^\ell )^\top b,~ \ell \in [k] \}\) is of the form \(S \cup ({\mathbb {Z}}_+^n {\setminus } T)\) where \(S \subseteq T\). Since T is a finite set, this completes the proof as the number of distinct integer hulls obtained from k-aggregations is finite. \(\square \)

B Proof of Proposition 1

Given a convex set \(C \subseteq {\mathbb {R}}^n\), its support function \(\delta ^*(. \mid C)\) is defined by \(\delta ^*(c \mid C) = \sup \{ c^T x \mid x \in C\}\).

Consider packing sets \(U \supseteq V\). Since U and V are closed, from Corollary 13.1.1 of [24] we have that \(U \supseteq \alpha V\) iff

$$\begin{aligned} \sup _{c \in {\mathbb {R}}^n} \left( \delta ^*(c \mid U) - \delta ^*(c \mid \alpha V)\right) \le 0. \end{aligned}$$

Since U is a packing set we have the following property. Consider a vector \(c \in {\mathbb {R}}^n\), let I be the index set of its negative components, and let \({\tilde{c}}\) be obtained by changing the components of c in I to 0. Then \(\delta ^*(c \mid U) = \delta ^*({\tilde{c}} \mid U)\): the direction “\(\le \)” follows from \(U \subseteq {\mathbb {R}}^n_+\); the direction “\(\ge \)” holds because for every point \(x \in U\), if we construct \({\tilde{x}}\) by changing the components in I of x to 0 then \({\tilde{x}} \in U\) and \(c^T {\tilde{x}} = {\tilde{c}}^T x\). Since the same holds for \(\alpha V\), we have that in Eq. (18) we can take the supremum over only non-negative c’s, and hence it holds iff for all \(c \in {\mathbb {R}}^n_+\), \(\delta ^*(c \mid U) \le \delta ^*(c \mid \alpha V)\). But since \(\delta ^*(c \mid \alpha V) = \alpha \,\delta ^*(c \mid V)\) (Corollary 16.1.1 of [24]), this happens iff for all \(c \in {\mathbb {R}}^n_+\), \(\delta ^*(c \mid U) \le \alpha \,\delta ^*(c \mid V)\). This concludes the proof. \(\square \)

C Proof of Proposition 2

Let \(Q = \{ x \in {\mathbb {R}}_+^n \mid A^ix \le b_i \ \forall i \in I \}\). We assume that for all \(j \in [n]\), there exists \(i \in I\) with \(A_{ij} > 0\). Otherwise, we can project out the \(j{\text {th}}\) variable and continue with the argument as the \(j{\text {th}}\) variable is allowed to take any value. Therefore, Q is a bounded set and \(Q^{{\mathcal {I}}}\) is a polyhedron. Let \(Q^{{\mathcal {I}}}= \{ x \in {\mathbb {R}}_+^n \mid Cx \le d \}\). We next argue that C and d are non-negative to complete the proof.

Note that since \({\varvec{0}} \in Q\), \(d \ge 0\). The fact that we can take \(C \ge 0\) follows from the following claim.


Let \(C^i x \le d_i\) be a facet-defining inequality for \(Q^{{\mathcal {I}}}\) and \(C_{i j^{*}} < 0\) for some i and \(j^{*}\). Define a vector \(\hat{c}\) as \(\hat{c}_{j^{*}} = 0\) and \(\hat{c}_{j} = C_{ij}\) for all other j. Then \({\hat{c}}^ x \le d_i\) is valid for \(Q^{{\mathcal {I}}}\).


Assume by contradiction that there exists \(\hat{x} \in Q \cap {\mathbb {Z}}^n \) such that \(\sum _{j = 1}^n \hat{c}_{j}\hat{x}_j > d_i\). Since Q is a packing set, we have that \({\tilde{x}} \in Q \cap {\mathbb {Z}}^n\), where \({\tilde{x}}\) is defined as \({\tilde{x}}_j = \hat{x}_j\) for all \(j \in [n] {\setminus } \{j^{*}\}\) and \({\tilde{x}}_j^{*} = 0\). Then \(d_i < \sum _{j = 1}^n \hat{c}_{j}\hat{x}_j = \sum _{j = 1}^n \hat{c}_{j}{\tilde{x}}_j = \sum _{j = 1}^n {C}_{ij}{\tilde{x}}_j \le d_i\), a contradiction. \(\quad \diamond \)

Rights and permissions

Reprints and Permissions

About this article

Verify currency and authenticity via CrossMark

Cite this article

Bodur, M., Del Pia, A., Dey, S.S. et al. Aggregation-based cutting-planes for packing and covering integer programs. Math. Program. 171, 331–359 (2018).

Download citation

  • Received:

  • Accepted:

  • Published:

  • Issue Date:

  • DOI:


  • Integer programming
  • Cutting planes
  • Packing
  • Covering
  • Aggregation

Mathematics Subject Classification

  • 90C10